California, 2012

Rip Current in California, February 24, 2012

February 24, 2012 · NWS MTR · 1 event in 1 county or zone

A rip current caused a fatality at Rio Del Mar Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A rip current caused a fatality at Rio Del Mar Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 24, 4:24 AM PST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 24, 4:24 AM PST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
424 AM PST FRI FEB 24 2012

.DISCUSSION...AS OF 3:45 AM PST FRIDAY...MODERATE OFFSHORE WINDS
OVERNIGHT KEPT SKIES CLEAR AND TEMPERATURES MILD. SO
FAR...TEMPERATURES FELL INTO THE UPPER 40S TO LOW 60S THROUGH THE
NORTH AND EAST BAY. THESE TEMPERATURES ARE WELL ABOVE NORMAL AND
BETWEEN 3 AND 15 DEGREES WARMER COMPARED TO THIS TIME YESTERDAY.
WITH WEAKER WINDS FURTHER SOUTH INTO MONTEREY AND SAN BENITO
COUNTIES...TEMPERATURES FELL INTO THE MID AND UPPER 40S. THESE
TEMPERATURES ARE FORECAST TO FALL ANOTHER 5 TO 10 DEGREES BEFORE
SUNRISE THIS MORNING.

ANOTHER MILD...BUT SLIGHTLY COOLER DAY IS FORECAST FOR TODAY ACROSS THE
REGION AS A WEAK UPPER RIDGE BEGINS TO SHIFT EAST. CLEAR SKIES AND
LIGHT OFFSHORE WINDS WILL ALLOW TEMPERATURES TO CLIMB INTO THE
UPPER 50S TO 60S ALONG THE COAST AND THE 70S INLAND.

BIG CHANGES ARE IN STORE FOR THE WEEKEND AS TEMPERATURES COOL
DRAMATICALLY AND CLOUDS INCREASE...ESPECIALLY ALONG THE COAST. A
STORM SYSTEM WILL APPROACH THE WASHINGTON COAST LATE
FRIDAY...BRINGING A DRY COLD FRONT THROUGH THE AREA. ALTHOUGH ANY
CHANCE OF PRECIPITATION WILL REMAIN WELL TO THE NORTH...DAYTIME HIGH
TEMPERATURES WILL ONLY REACH THE MID 50S TO AROUND 60 DEGREES.

BY LATE SUNDAY...AN UPPER TROUGH FROM THE GULF OF ALASKA WILL DIP
SOUTH ALONG THE CALIFORNIA COAST BRINGING A SLIGHT CHANCE OF RAIN
TO THE REGION. THE MOST LIKELY TIME FOR RAIN WILL BE ON
MONDAY...WITH ONLY LIGHT ACCUMULATION EXPECTED. LOW CONFIDENCE
WITH REGARDS TO ANY RAIN ON MONDAY...AS MOST OF THE ECMWF AND GFS 00Z
ENSEMBLES RUNS KEEP THE BULK OF PRECIPITATION TO THE SOUTH AND
EAST OF THE REGION. THIS IS WHY ONLY A SLIGHT CHANCE OF
PRECIPITATION WAS MENTIONED.

NEAR NORMAL DAYTIME AND OVERNIGHT LOW TEMPERATURES AS WELL AS DRY
WEATHER WILL BE PRESENT ACROSS THE REGION ON TUESDAY WITH
NORTHWESTERLY FLOW PREVAILING.

ANOTHER UPPER TROUGH WILL APPROACH THE CENTRAL CALIFORNIA COAST ON
WEDNESDAY...WITH A BETTER CHANCE OF RAIN EXPECTED. BOTH THE
OPERATIONAL RUNS OF THE GFS AND ECMWF BRING LIGHT TO MODERATE RAIN
TO THE NORTH BAY AS EARLY AS TUESDAY NIGHT INTO WEDNESDAY MORNING.
THE RAIN IS FORECAST TO SPREAD SOUTH THROUGH THE DAY ON
WEDNESDAY...WITH MUCH OF THE ACTIVITY ENDING BY THURSDAY MORNING.

&&

AVIATION...AS OF 4:00 AM PST FRIDAY...VFR WITH CLEAR SKIES THROUGH
AFTERNOON. WEST WINDS PICK UP THIS AFTERNOON AHEAD OF A COLD FRONT
MOVING THROUGH THE AREA. STRATUS MOVING INTO BOTH SF AND MRY BAY
AREAS WITH ONSHORE PUSH LATE AFTERNOON INTO EVENING LIKELY
DESPITE GUIDANCE SUGGESTING CONTINUED CLEAR SKIES.

VICINITY OF KSFO...VFR WITH CLEAR SKIES INTO THE AFTERNOON. WEST
WINDS INCREASE INTO THE LOW TEENS WITH GUSTS TO NEAR TWENTY KNOTS THIS
AFTERNOON. STRATUS LIKELY TO RETURN THIS EVENING.

KSFO BRIDGE APPROACH....SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR WITH CLEAR SKIES THROUGH
AFTERNOON. DRIER AIR THIS MORNING SHOULD PREVENT SUNRISE FOG
DEVELOPMENT. STRATUS LIKELY TO RETURN THIS EVENING WITH
STRENGTHENING ONSHORE FLOW.

&&

.MARINE...AS OF 4:15 AM PST FRIDAY...SMALL CRAFT ADVISORY
CONTINUES FROM THE NORTHERN OUTER WATERS...EXPANDING TO ALL
COASTAL WATERS THIS AFTERNOON INTO EVENING WITH FRONTAL PASSAGE.
EXPECT FRESH SWELL AND ROUGH SEAS THROUGH THE WEEKEND.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT ARENA TO PT REYES 0-10 NM FROM 3 PM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 3 PM

&&

PUBLIC FORECAST: RILEY
AVIATION/MARINE: AC
Hazardous weather outlook, Feb 23, 8:17 PM PST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
817 PM PST THU FEB 23 2012

CAZ507-240600-
NORTH BAY MOUNTAINS-
817 PM PST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY MOUNTAINS.

.DAY ONE...THURSDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ511-240600-
EAST BAY HILLS AND DIABLO RANGE-
817 PM PST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST BAY HILLS.

.DAY ONE...THURSDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northern Monterey Bay

When
February 24, 6:00 AM PST to 11:00 AM PST
Where
Northern Monterey Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

A man who was fishing Friday morning at Rio Del Mar Beach was carried out to sea by a Rip Current. The man was taken to a hospital where he was pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northern Monterey Bay2012-02-24MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366634.